Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 31, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 29, 2006, 3:20 PM CDT for Mower County, Minnesota. It was in force for 25 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2006, 3:20 PM CDT (20:20 UTC)
- Expired
- May 29, 2006, 3:45 PM CDT
- In force
- 25 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Mower County, MN
The radar
The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:21 PM CDT | TSTM WND GST 60 | Lyle, MN | |
| May 29, 3:29 PM CDT | TSTM WND GST 76 | Lyle, MN | |
| May 29, 3:29 PM CDT | HAIL 0.75 | Austin, MN | |
| May 29, 3:40 PM CDT | HAIL 1 | 1 N Austin, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2214 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 292020
SVRARX
MNC099-292045-
/O.NEW.KARX.SV.W.0031.060529T2020Z-060529T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT MON MAY 29 2006
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MOWER COUNTY IN SOUTHEAST MINNESOTA...
* UNTIL 345 PM CDT
* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RIVERBEND CAMPGROUND...OR ABOUT 8 MILES SOUTH OF AUSTIN...AND
MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROSE CREEK AND I 90 EXIT 181 AROUND 325 PM...
I 90 EXIT 183 AROUND 330 PM...
I 90 EXIT 187 AND BROWNSDALE AROUND 335 PM...
I 90 EXIT 189 AROUND 340 PM...
I 90 EXIT 193 AROUND 345 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
LAT...LON 4384 9281 4385 9271 4382 9269 4383 9253
4381 9250 4373 9257 4351 9286 4351 9296
4355 9304 4364 9304
$$
NWS LA CROSSE1 follow-up statement
000
WWUS53 KARX 292031
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
331 PM CDT MON MAY 29 2006
MNC099-292045-
/O.CON.KARX.SV.W.0031.000000T0000Z-060529T2045Z/
MOWER MN-
331 PM CDT MON MAY 29 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR MOWER COUNTY...
AT 323 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR VARCO...OR NEAR AUSTIN...MOVING NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RENOVA AND BROWNSDALE AROUND 340 PM...
DEXTER AND I 90 EXIT 193 AROUND 345 PM...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.
LAT...LON 4384 9281 4385 9271 4382 9269 4383 9253
4381 9250 4373 9257 4351 9286 4351 9296
4355 9304 4364 9304
$$
RIECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:56 PM CDT, 24 minutes earlier.
Area forecast discussion, May 29, 2:56 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 256 PM CDT MON MAY 29 2006 .SHORT TERM...THROUGH WEDNESDAY NIGHT MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH THE PERIOD. SURFACE ANALYSIS THIS AFTERNOON SHOWS LOW PRESSURE IN SOUTHERN MANITOBA WITH A COLD FRONT SOUTH THROUGH CENTRAL MINNESOTA... WESTERN IOWA INTO CENTRAL OKLAHOMA. LOCAL RADAR SHOWING SOME SCATTERED THUNDERSTORMS WELL AHEAD OF THE FRONT IN A ZONE OF LOW LEVEL FRONTOGENESIS AND FN VECTOR CONVERGENCE AND WHERE THE 0-3 KM SHEAR WAS SLIGHTLY INCREASED. THE 12Z NAM PICKED UP ON THE CONVECTION FIRING OVER THE AREA THIS AFTERNOON BUT BY EARLY EVENING WEAKENS THE LOW LEVEL FEATURES THAT HELPED TO PRODUCE THE ACTIVITY AS THE FRONT CONTINUES TO APPROACH THE AREA. AS THE FRONT APPROACHES WOULD EXPECT THE ACTIVITY TO GENERALLY INCREASE IN COVERAGE AS NAM BUFKIT SOUNDINGS FOR KRST SHOW WHAT REMAINS OF THE CAP SHOULD BE GONE SHORTLY. MODELS CONTINUE TO SHOW THE BEST DYNAMICAL FORCING AND DEEP SHEAR TO REMAIN NORTH OF THE FORECAST ACROSS NORTHERN MINNESOTA. MODELS ALSO CONTINUE THE TREND OF SHOWING THE LOW LEVEL FORCING SIGNALS /FRONTOGENESIS...FN VECTOR CONVERGENCE...SURFACE MOISTURE CONVERGENCE/ TO WEAKEN AS THE FRONT APPROACHES. HOWEVER...THERE SHOULD BE ENOUGH FORCING IN THE HIGH CAPE ENVIRONMENT /2000-2500 J/KG IN THE MIXED AND BOUNDARY LAYER/ TO SUPPORT SCATTERED ACTIVITY. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACROSS THE FORECAST AREA TONIGHT AS IT BECOMES PARALLEL TO THE UPPER LEVEL FLOW. BY LATE TONIGHT AND INTO TUESDAY MORNING...THE NAM SHOWS THE FRONTOGENESIS IN THE 1000-850 MB LAYER TO GET STRONGER AS THERE MAY BE A WEAK WAVE MOVING NORTHEAST ALONG THE FRONT. WITH THIS IN MIND... HAVE KEPT THE LIKELY POPS FOR AFTER 06Z TONIGHT...BUT EVENING SHIFT WILL HAVE TO MONITOR THIS DEVELOPMENT AND MAY HAVE TO PULL BACK TO CHANCE. THE FRONTOGENESIS...MOISTURE CONVERGENCE AND THETA-E CONVERGENCE CONTINUE TO INCREASE ALONG THE STALLED BOUNDARY TUESDAY AND HAVE KEPT THE LIKELY POPS GOING ACROSS THE EASTERN SECTIONS. THE NAM SHOWS MIXED AND BOUNDARY LAYER CAPES OF 1500-2000 J/KG DURING THE AFTERNOON. NOT MUCH CHANGE IS EXPECTED INTO WEDNESDAY AS THE FRONT IS EXPECTED TO STILL BE VERY CLOSE TO THE FORECAST AREA. ANOTHER WEAK SURFACE WAVE MAY MOVE ALONG THE FRONT LATE TUESDAY NIGHT AND WEDNESDAY. BOTH THE NAM AND GFS SHOW A SECONDARY SHORT WAVE TROUGH TO CROSS THE AREA WEDNESDAY WHICH WILL LIKELY INCREASE THE COVERAGE OF THE SHOWERS AND STORMS. AS FOR SEVERE CHANCES...AS ALREADY NOTED...GOOD CAPE AVAILABLE THIS EVENING AND AGAIN TUESDAY. THE DEEPEST SHEAR CONTINUES TO RESIDE WELL BEHIND THE FRONT AS THE UPPER LEVEL JET NEVER REALLY GETS CLOSE TO THE AREA. HAIL LOOKS TO BE THE PRIMARY THREAT WITH THE NAM SHOWING WET BULB ZERO HEIGHTS OF 10000-11500 FEET TONIGHT WITH SIMILAR VALUES FOR TUESDAY AND A FREEZING LEVEL AROUND 13000. PREVIOUS SHIFT HAD NOTED THE POSSIBILITY OF SOME NON-SUPERCELL TORNADOES FOR TUESDAY ALONG THE BOUNDARY. THE 12Z NAM IS NOT AS SUPPORTIVE OF THIS POSSIBILITY AS THE 00Z RUN AS IT LOOKS LIKE IT HAS BACKED OFF ON THE 0-3KM CAPE AND THE BEST 0-2KM LAPSE RATES NOW LOOK TO RESIDE BEHIND THE FRONT. OTHER PARAMETERS ARE STILL FAVORABLE. .LONG TERM...THURSDAY THROUGH MONDAY LONG RANGE MODELS IN DECENT AGREEMENT EARLY IN THE PERIOD WITH THE FLOW BECOMING NORTHWEST ACROSS THE UPPER MIDWEST. MODELS CONTINUE TO SHOW A SHORT WAVE TROUGH COMING THROUGH THE FLOW WITH THE GFS CONSISTENTLY FASTER THAN THE ECMWF. HOWEVER...THE ECMWF HAS SPED UP A LITTLE AS WELL AND WILL PUT SOME POPS INTO THE FORECAST FOR THURSDAY...MAINTAIN THEM FOR THURSDAY NIGHT AND THEN DROP FOR FRIDAY. AFTER THAT....THE GFS KICKS OUT SOME ENERGY FROM THE SYSTEM OFF THE PACIFIC NORTHWEST AND DROPS AN UPPER LEVEL LOW ACROSS THE REGION. THE ECMWF DOES NOT SHOW THIS AND KEEPS UPPER LEVEL RIDGING ACROSS THE REGION. THE GFS ENSEMBLE MEAN HEIGHTS ARE VERY SIMILAR TO THE ECMWF SOLUTION SO HAVE AFTER COORDINATING WITH SURROUNDING OFFICES HAVE OPTED TO DISREGARD THE OPERATIONAL GFS SOLUTION AND MAINTAIN A DRY FORECAST FOR THE UPCOMING WEEKEND. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && 04
Hazardous weather outlook, May 29, 5:05 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 505 AM CDT MON MAY 29 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 505 AM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT ADVANCING EASTWARD ACROSS MINNESOTA AND IOWA TODAY WILL TRIGGER THUNDERSTORMS AS IT MOVES INTO THE WARM...MOIST AND UNSTABLE AIRMASS OVER THE REGION. A FEW STORMS MAY INITIALLY AFFECT LOCATIONS MAINLY WEST OF THE MISSISSIPPI RIVER LATE IN THE AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS AREA-WIDE WILL BE TONIGHT AS THE FRONT MOVES TO NEAR A WAUSAU AND LA CROSSE WISCONSIN TO WATERLOO IOWA LINE BY TUESDAY MORNING. WINDS ALOFT ARE NOT OVERLY FAVORABLE FOR SEVERE THUNDERSTORMS TODAY OR TONIGHT. HOWEVER...THE AIRMASS AHEAD OF THE FRONT IS EXPECTED TO BE VERY UNSTABLE AND A FEW SEVERE STORMS ARE POSSIBLE AHEAD OF THE FRONT...MAINLY BETWEEN 5 PM AND MIDNIGHT. THE PRIMARY THREAT SHOULD BE LARGE HAIL AND TO A LESSER EXTENT DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COLD FRONT WILL REMAIN IN THE AREA ON TUESDAY. A FEW SEVERE STORMS ARE POSSIBLE IN THE AFTERNOON AND EVENING...MAINLY IN AREAS EAST AND SOUTH OF LA CROSSE...ALONG AND AHEAD OF THE COLD FRONT. LARGE HAIL AND DAMAGING WINDS SHOULD BE THE PRIMARY THREAT. A FEW THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND AGAIN FRIDAY... BUT AT THIS TIME...NO ORGANIZED SEVERE STORMS ARE EXPECTED ON EITHER OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE EVENING...AND PERHAPS AGAIN TUESDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON/RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:41 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 49 min |
| May 29, 3:46 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 59 min |
| May 29, 3:57 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.